Posted by Larry Hoover on December 29, 2005, at 5:55:03
In reply to Re: Lamictal and Folic Acid » Larry Hoover, posted by fires on December 27, 2005, at 14:03:55
> I take some B6. Pretty sure its the hydrochloride type. I split a "super" multiple B tab into 4 pieces do the the outrageously high doses.
It's possible, since you seem to have "done the experiment" with B6, and yet you've not seen the results you were looking for, that this indicates that the artifical B6 supplement is not fully utilized in your body. Or, that the dose was still too low to have a noticeable effect. There's still room for increases in dose. "Outrageously high doses" of B-vitamins are used in medicine for their drug-like effects. You've not given me numbers to work with, so I'm wondering what realm we are speaking of. Alternative to dose increase is a substitution to the pre-metabolized B6, called P-5-P.
> I'm wondering what dose of B6 is used. I'm aware that too high of a dose can lead to neuro. problems.
All right. Mythbusting time. I checked all the medical literature( many times), and especially the references used by the National Academies of Science NIH specialist recommendations on nutritional intakes (the basis for RDA estimates), and B6 neuropathy is so exceedingly rare that it is still largely based on case reports. One example of such a case report was a woman who took 7 to 9 *grams* of B6 every day for years. She eventually developed a peripheral neuropathy. It was entirely possible that the neuropathy only developed because she wasn't taking a balanced B intake. Her neuropathy reversed upon ceasing that ridiculous intake. B6 neuropathy is always reversible.
On such cases are medical myths built.
> I had problems with the Niacin flush at higher doses, so I take only what is in the piece of the multiple B.
Two things. Niacin flush goes away in time. So, if you persisted, it would have remitted. Two, niacin flush is associated with the niacin form called nicotinic acid. The aminated form, called niacinamide or nicotinamide, does not cause the flush (except in rare cases). Moreover, niacinamide directly stimultes the GABA-A receptor complex, and has a calming effect. Niacin, quite to the contrary, has a stimulating effect. The niacin flush is due to histamine release. Niacinamide suppresses histamine release. Therefore, niacinamide also assists in allergy and asthma control.
But, niacin increases homocysteine (if not balanced by adequate folate, B6 and B12). Note that "adequate" depends on actual relative intake. If your source of both nutrients (niacin and B6) comes from a balanced B complex, then you will not recognize a benefit from taking the nutrients this way. You need an imbalance to induce the drug-like effect.
I hope you follow what I'm saying. IN ADDITION TO the B-complex, you add MORE pure B6, B12, and folate, to induce the beneficial effect on homocysteine levels. If you take those Bs balanced by niacin, you cancel the "imbalancing" effect you seek.
And, I'm adding this further statement. The drug-like effect of these nutrients arises at doses many multiples of the RDA. If you wish, I can show you, in great detail, just how much safety factor is inherent in the RDA estimate. In fact, the RDA, by definition, is a dose at which 1 in 40 "normal" (whatever that is) adults exhibits *overt* symptoms of nutrient deficiency. That level is far far below the optimal intake level, which itself is far far below the treatment dose.